Oklahoma, 2014

Winter Weather in Oklahoma, January 4 to 5, 2014

January 4 to 5, 2014 · NWS AMA · 3 events in 3 counties and zones

A cold front moved through the Oklahoma Panhandle during the day of the 4th. This allowed temperatures to quickly drop below freezing during the early evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the day of the 4th. This allowed temperatures to quickly drop below freezing during the early evening hours. Overnight, an upper level shortwave moved out of southeastern Colorado which provided the large scale lift behind the front for precipitation to begin across the Central High Plains. These snow showers slowly sagged southward, and caused precipitation to begin across the Oklahoma Panhandle shortly after 6 PM CST. Snow showers persisted until midnight on the 5th for the western Oklahoma Panhandle and until 6 AM CST across the eastern Oklahoma Panhandle. While storm total amounts were around an inch and produced isolated slick spots on area roads, no reports of vehicle accidents were relayed in relation to the snow.

The following is a list of snow total amounts: 1.0 inch of snow at Kenton (Cimarron County); 1.0 inch of snow at Guymon (Texas County); and 2.0 inches of snow at Forgan (Beaver County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 4, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 4, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CST SAT JAN 4 2014

.AVIATION...
SNOW IS EXPECTED TO SPREAD FROM WEST TO EAST ACROSS THE DHT AND GUY
TAF SITES TONIGHT. THE BEST SNOW CHANCES LOOK TO BE AT THE GUY TAF
SITE...SO HAVE PUT A PREVAILING SNOW GROUP IN THE FORECAST. HAVE
INSERTED A TEMPO GROUP AT DHT. THE SNOW WILL TRY TO MAKE A RUN AT
AMA...BUT BELIEVE THAT MOST OF IT WILL DISSIPATE BEFORE REACHING THE
TAF SITE. WE COULD SEE A FEW FLURRIES AT AMA...BUT NOT ENOUGH TO
ALTER THE ALREADY IFR CIGS. GUY AND DHT ARE ALSO EXPECTED TO GET DOWN
INTO THE IFR RANGE...MAINLY WITH THE SNOWFALL. CLOUDS AND SNOW WILL
DECREASE TOWARD SUNRISE ON SUNDAY. NORTHEAST TO NORTH WINDS WILL
GRADUALLY DECREASE THROUGH THIS FORECAST.

&&

.PREV DISCUSSION... /ISSUED 256 PM CST SAT JAN 4 2014/

DISCUSSION...
THROUGH TONIGHT: SNOW HAS DEVELOPED ACROSS THE PLAINS OF EASTERN
COLORADO, AND IT'S SLOWLY MOVING/DEVELOPING SOUTH AND EAST. THE SNOW
WILL PROBABLY ENTER THE FAR WESTERN OKLAHOMA PANHANDLE AFTER 5 PM, AND
THEN SPREAD SOUTHEAST ACROSS MOST OF THE PANHANDLES THIS EVENING.
CROSS SECTIONS STILL SHOW A LAYER OF MODERATELY STRONG MID-LEVEL
FRONTOGENESIS MOVING SOUTHWARD ACROSS THE WESTERN PANHANDLES THIS
EVENING. THIS WILL LIKELY RESULT IN AT LEAST ONE THIN BAND OF SNOW,
BUT OTHER SNOW IS ALSO EXPECTED OUTSIDE OF THE PRIMARY BAND. WE'VE
ISSUED A WINTER WEATHER ADVISORY TONIGHT FOR LOCATIONS GENERALLY
NORTH OF A BOYS RANCH TO CANADIAN LINE WHERE SNOW ACCUMULATIONS
WILL RANGE BETWEEN 1 AND 2 INCHES, ALBEIT MOST TOTALS WILL BE AROUND
ONE INCH. AN ISOLATED TOTAL UP TO 3 INCHES CAN'T BE COMPLETELY RULED
OUT WEST OF AN ELKHART TO DALHART LINE WHERE THE BEST MID- AND LOW-
LEVEL FORCING WILL BE COUPLED. SOUTH OF THE BOYS RANCH TO CANADIAN
LINE, AMOUNTS WILL RANGE FROM NO ACCUMULATION UP TO 1 INCH. FOR
AMARILLO, A DUSTING AT BEST IS POSSIBLE, BUT DRY AIR JUST ABOVE THE
SURFACE COULD ACTUALLY LIMIT ANY ACCUMULATIONS ALTOGETHER. THE BEST
CHANCES FOR SNOW WILL BE BETWEEN 6 PM AND MIDNIGHT. NORTHERLY WINDS
ARE EXPECTED TO INCREASE THIS EVENING BETWEEN 15 AND 25 MPH WITH
HIGHER GUSTS, SO SOME BLOWING SNOW CAN ALSO BE EXPECTED. THERE WON'T
BE WHITEOUT CONDITIONS, BUT VISIBILITIES COULD BE REDUCED TO 1/2 MILE
IN THE HEAVIEST SNOW. MOST OF THE SNOW WILL TAPER OFF AFTER MIDNIGHT,
BUT THE BEST CHANCES FOR SNOW WILL LINGER ACROSS THE NORTHEASTERN AND
EASTERN PANHANDLES BEFORE ENDING BY 5 AM. WE DON'T EXPECT MORE THAN A
DUSTING OF SNOW ACCUMULATION AFTER MIDNIGHT. LOWS WILL DROP INTO THE
SINGLE DIGITS TO MID TEENS OVERNIGHT, WITH WIND CHILL VALUES BETWEEN
5 F AND -5 F.

SUNDAY-SUNDAY NIGHT: THERE WILL BE A DISTINCT TEMPERATURE GRADIENT
FROM SOUTHWEST TO NORTHEAST AS ANOTHER REINFORCING COLD FRONT
BACK DOORS ITS WAY INTO THE AREA. LOWER 20S WILL PREVAIL IN THE
NORTHEAST WITH MID 30S IN THE SOUTHWEST. SOME ISOLATED SNOW SHOWERS
WILL BE POSSIBLE ACROSS THE NORTHWEST TOMORROW AFTERNOON, BUT LITTLE
TO NO ACCUMULATION IS EXPECTED. FLURRIES WILL THEN BE POSSIBLE SUNDAY
NIGHT FOR LOCATIONS NORTH AND WEST OF A BOYS RANCH TO BORGER TO
BEAVER LINE, BUT NO ACCUMULATIONS ARE EXPECTED. LOWS WILL BE BITTERLY
COLD OVERNIGHT WITH MOST PLACES PLUMMETING INTO THE SINGLE DIGITS.
WIND CHILL VALUES WILL DIP DOWN TO 0 F TO -10 F LATE SUNDAY NIGHT AND
EARLY MONDAY MORNING. ALTHOUGH THESE VALUES WARRANT A WIND CHILL
ADVISORY, WIND SPEEDS SHOULD REMAIN BELOW 10 MPH.

MONDAY-SATURDAY: NOT MUCH CHANGE MADE TO THIS PERIOD. MONDAY STILL
LOOKS LIKE A COLD DAY ACROSS MOST OF THE AREA, BUT TEMPERATURES WILL
BE ON THE REBOUND BEGINNING TUESDAY. STILL QUITE A BIT OF UNCERTAINTY
HEADING INTO THE LATTER HALF OF NEXT WEEK AS THE MODELS CONTINUE TO
HAVE TROUBLE RESOLVING THE DESERT SOUTHWEST UPPER TROUGH. THE JURY
IS STILL OUT REGARDING WHETHER OR NOT WE'LL SEE ANY PRECIPITATION
FROM THAT SYSTEM, BUT WE'VE CONTINUED TO KEEP A DRY FORECAST.

JACKSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY AS EITHER RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT AND/OR 20-FOOT WINDS WILL REMAIN BELOW 15 MPH. HOWEVER, THERE
IS A SMALL POSSIBILITY OF ELEVATED FIRE WEATHER CONDITIONS ACROSS THE
SOUTHERN TEXAS PANHANDLE ON TUESDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...LIPSCOMB...MOORE...
     OCHILTREE...SHERMAN.

OK...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/09
Hazardous weather outlook, Jan 4, 1:59 PM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
159 PM CST SAT JAN 4 2014

OKZ001>003-TXZ001>020-051200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
159 PM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

BLOWING SNOW AND LIGHT SNOW ACCUMULATIONS ARE EXPECTED ACROSS THE
PANHANDLES...MAINLY THIS EVENING AND TONIGHT. ACCUMULATIONS ARE
EXPECTED TO BE LESS THAN ONE INCH ACROSS MOST OF THE PANHANDLES...
HOWEVER ACCUMULATIONS OF ONE TO TWO INCHES WILL BE POSSIBLE OVER THE
OKLAHOMA PANHANDLE AND FOR LOCATIONS NORTH OF THE CANADIAN RIVER IN
THE TEXAS PANHANDLE. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW WILL BE IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILL VALUES ARE EXPECTED TO FALL TO 5 TO 10 DEGREES BELOW ZERO
ACROSS PORTIONS OF THE PANHANDLES SUNDAY NIGHT INTO MONDAY
MORNING...THUS A WIND CHILL ADVISORY MAY BECOME NECESSARY FOR THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Beaver

When
January 4, 6:00 PM CST to January 5, 6:00 AM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Two inches of storm total snow in Forgan.

Winter Weather, Cimarron

When
January 4, 6:00 PM CST to January 5, 1:00 AM CST
Where
Cimarron forecast zone
Reported by
Emergency Manager
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

One inche of storm total snow in Kenton.

Winter Weather, Texas

When
January 4, 6:00 PM CST to January 5, 1:00 AM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

One inche of storm total snow in Guymon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491460, 491461, 491462.